Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 188, NWS Omaha, NE

August 31, 20214 counties in Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 31, 2021, 1:56 AM CDT for 4 counties in Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 31, 2021, 1:56 AM CDT (06:56 UTC)
Expired
Aug 31, 2021, 2:30 AM CDT
In force
34 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cass County, NE, Lancaster County, NE, Sarpy County, NE, Saunders County, NE

The radar

The Omaha radar (KOAX), 39 km from the middle of the area, began a volume at 07:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 31, 2:10 AM CDTTSTM WND GST 60Louisville, NEEMERGENCY MANAGER RELAYED REPORT OF PEAK WIND GUSTS NEAR 60 MPH IN LOUISVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 30, 9:57 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 6.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2021-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2021-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1443 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
1305 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted.

776 
WUUS53 KOAX 310656
SVROAX
NEC025-109-153-155-310730-
/O.NEW.KOAX.SV.W.0188.210831T0656Z-210831T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
156 AM CDT Tue Aug 31 2021

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  Southwestern Sarpy County in east central Nebraska...
  Northeastern Lancaster County in southeastern Nebraska...
  Southeastern Saunders County in east central Nebraska...
  Western Cass County in southeastern Nebraska...

* Until 230 AM CDT.

* At 155 AM CDT, severe thunderstorms were located along a line
  extending from 4 miles west of Springfield to near Greenwood to
  Waverly, moving south at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Waverly around 200 AM CDT.
  Murdock around 210 AM CDT.

Other locations in the path of these severe thunderstorms include
Elmwood.

This includes Interstate 80 in Nebraska between mile markers 409 and
435.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4093 9602 4082 9630 4081 9658 4106 9656
      4110 9641 4115 9621
TIME...MOT...LOC 0655Z 359DEG 31KT 4107 9622 4093 9641 4091 9654 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Mead

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:45 PM CDT, 7 hours 11 minutes earlier.

Area forecast discussion, Aug 30, 6:45 PM CDT, 7 hours 11 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
645 PM CDT Mon Aug 30 2021

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 307 PM CDT Mon Aug 30 2021

Early afternoon analysis showed a warm front gradually moving
northward through area, which will likely provide a focus for
thunderstorm development this evening/tonight. Still some
questions on exact timing and location of storm initiation, but
seems like somewhere in the 7 PM to 9 PM window would be
reasonable as a low level jet strengthens, pointing into the front
in north-central Nebraska/south-central South Dakota, which will
be more or less co- located with the left exit region of an
incoming upper level jet. That said, convergence along the front
could allow for some slightly earlier development. Either way,
there will be sufficient instability and shear for a severe
weather threat, including potential supercells as storms first get
going. Initial cells are expected to congeal into an MCS with a
transition from a large hail and damaging wind threat to a
damaging wind and heavy rain/localized flooding threat. Given
expected precipitable water values around 1.75", warm cloud
depths around 3.5 km, recent rainfall, and the aforementioned low
level jet/surface boundary interaction, the ingredients seem to be
there for flooding and a potential flash flood watch. However,
guidance is persistent in the MCS being fairly progressive as it
moves through, so elected to hold off on said watch at this time.
While the aforementioned ingredients may not lead to a widespread
flooding threat, they may enhance a damaging wind threat via
downburst potential. In addition, guidance suggests 0-3 km shear
nearing 30 kts along with decent hodograph curvature in the low
levels, so can't rule out mesovortex genesis and perhaps a tornado
threat, though low level thermodynamic profiles aren't exactly
favorable.

Storms should exit the area Tuesday morning, giving way to
another "cooler" day with highs in the upper 70s to lower 80s.
However, upper level ridging will begin to build in and
southeasterly low level flow will usher moisture and warmer air,
leading to at least a slight warmup for Wednesday and Thursday.
While the warmest air looks to remain just west of the forecast
area, still expect high temperatures back in the mid to upper 80s
with a few spots making a run at 90. By Thursday night, expect
shortwave energy and an associated surface low to slide through
the Dakotas and drag a cold front through the forecast area
through Friday. With the warm, moist air in place ahead of it,
expect more shower and storm chances. The front looks to stall in
or just south of the forecast area heading into the weekend, with
daily temperatures getting back down into the upper 70s to lower
80s. Additional shortwaves are also progged to move through upper
level zonal flow and perhaps lead to more shower and storm
chances, pending exact boundary location.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Aug 30 2021

Convection Allowing Models (CAMs) are in good agreement in moving
a line of storms from the South Dakota border to the southwest
through eastern Nebraska and western Iowa. Storm development is
expected near 06Z. Hail will be an early concern, but as the event
evolves strong wind gusts will be the primary concern.

CAMs suggest that a secondary line of storms will develop behind
the initial system that moves through. Generally, this line will
impact areas farther to the west and south. This secondary line
may potentially impact KLNK as late as 14Z.

After the storms move through, MVFR ceilings will be possible west
of KOMA, and may be in place between 12Z and 17Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...CA
AVIATION...Fajman
Hazardous weather outlook, Aug 30, 3:37 PM CDT, 10 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
337 PM CDT Mon Aug 30 2021

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-311200-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
337 PM CDT Mon Aug 30 2021

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Tuesday

A few thunderstorms will be possible into early this evening,
with the highest chances in northeast Nebraska.

A line of thunderstorms is then expected to move through the area
after sunset into early Tuesday morning. Damaging winds, large
hail, and heavy rain leading to localized flooding are possible
with these storms.

.DAYS TWO THROUGH SEVEN...Tuesday night through Monday

Additional thunderstorms will be possible Thursday through the
weekend with the passage of a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but any severe storm or
flooding reports are appreciated.

In the hours before

Local storm report, Aug 31, 12:45 AM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1245 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     HAIL             HADAR                   42.11N 97.45W
08/31/2021  M1.00 INCH       PIERCE             NE   TRAINED SPOTTER

            TRAINED SPOTTER SENT IN A PICTURE OF QUARTER
            SIZE HAIL IN HADAR.

&&

PF
Local storm report, Aug 31, 1:08 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
108 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0107 AM     TSTM WND GST     1 NNW FREMONT           41.45N 96.50W
08/31/2021  E70 MPH          DODGE              NE   TRAINED SPOTTER

            TRAINED SPOTTER ESTIMATED PEAK WIND GUST OF
            70 TO 80 MPH.

&&

PF
Local storm report, Aug 31, 1:12 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
112 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND GST     BLAIR                   41.54N 96.14W
08/31/2021  E60 MPH          WASHINGTON         NE   STORM CHASER

            POWER ALSO OUT.

&&
Local storm report, Aug 31, 1:14 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
114 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1243 AM     HAIL             SNYDER                  41.70N 96.79W
08/31/2021  U1.00 INCH       DODGE              NE   PUBLIC

            REPORT FROM MPING: QUARTER (1.00 IN.).

&&
Local storm report, Aug 31, 1:33 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
133 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0133 AM     TSTM WND GST     1 WNW VALLEY            41.32N 96.37W
08/31/2021  M58 MPH          DOUGLAS            NE   CO-OP OBSERVER

&&
Local storm report, Aug 31, 1:45 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
145 AM CDT TUE AUG 31 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 AM     TSTM WND GST     1 WNW VALLEY            41.32N 96.37W
08/31/2021  M58 MPH          DOUGLAS            NE   CO-OP OBSERVER

            PEAK WIND GUST OF 58 MPH WAS MEASURED AT THE
            OFFICE.

&&

PF

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 10:29 PM CDTSevere Thunderstorm WarningOAXCedar, Knox, Pierce, Wayne46 min
Aug 30, 10:31 PM CDTSevere Thunderstorm WarningOAXWayne44 min
Aug 30, 10:54 PM CDTSevere Thunderstorm WarningOAXCedar39 min
Aug 30, 11:01 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXCuming, Stanton, Wayne44 min
Aug 30, 11:06 PM CDTSevere Thunderstorm Warning Considerable damage threatOAXPierce, Wayne54 min
Aug 30, 11:22 PM CDTSpecial Weather StatementOAXPierce23 min
Aug 30, 11:35 PM CDTSevere Thunderstorm WarningOAXKnox40 min
Aug 30, 11:42 PM CDTSevere Thunderstorm WarningOAXCuming, Stanton, Wayne48 min
Aug 30, 11:54 PM CDTSevere Thunderstorm WarningOAXMadison, Pierce, Stanton, Wayne24 min
Aug 31, 12:00 AM CDTSevere Thunderstorm WarningOAXColfax, Cuming, Dodge, Stanton45 min
Aug 31, 12:04 AM CDTAreal Flood AdvisoryOAXCedar, Cuming, Knox, Pierce, Stanton, Thurston and 1 more6 hr
Aug 31, 12:09 AM CDTSevere Thunderstorm WarningOAXAntelope, Knox, Pierce36 min
Aug 31, 12:15 AM CDTSevere Thunderstorm WarningOAXWashington26 min
Aug 31, 12:25 AM CDTAreal Flood AdvisoryOAXBurt, Washington5 hr
Aug 31, 12:31 AM CDTSevere Thunderstorm WarningOAXBurt, Cuming, Dodge, Saunders, Washington29 min
Aug 31, 12:47 AM CDTAreal Flood AdvisoryOAXKnox5 hr
Aug 31, 12:53 AM CDTSevere Thunderstorm WarningOAXBurt, Dodge, Douglas, Saunders, Washington37 min
Aug 31, 1:19 AM CDTAreal Flood AdvisoryOAXBurt, Washington4 hr
Aug 31, 1:22 AM CDTAreal Flood AdvisoryOAXBurt, Colfax, Cuming, Dodge, Stanton, Thurston and 1 more6 hr
Aug 31, 1:22 AM CDTSevere Thunderstorm WarningOAXDodge, Douglas, Saunders, Washington23 min
Aug 31, 1:35 AM CDTSevere Thunderstorm WarningOAXCass, Douglas, Sarpy, Saunders25 min
Aug 31, 1:36 AM CDTFlash Flood WarningOAXAntelope, Knox, Pierce4 hr
Aug 31, 1:46 AM CDTAreal Flood AdvisoryOAXDodge, Douglas, Sarpy, Washington5 hr
Aug 31, 2:14 AM CDTSevere Thunderstorm WarningOAXCass, Otoe31 min
Aug 31, 3:18 AM CDTSpecial Weather StatementOAXAntelope27 min
Aug 31, 5:02 AM CDTSpecial Weather StatementOAXButler28 min
Aug 31, 5:26 AM CDTSpecial Weather StatementOAXButler34 min
Aug 31, 5:35 AM CDTAreal Flood AdvisoryOAXButler, Cass, Colfax, Dodge, Douglas, Lancaster and 4 more77 min
Aug 31, 5:41 AM CDTAreal Flood WarningOAXAntelope, Burt, Cedar, Colfax, Cuming, Dodge and 7 more9 hr
Aug 31, 5:56 AM CDTSpecial Weather StatementOAXSeward34 min
Aug 31, 6:18 AM CDTSpecial Weather StatementOAXCass, Lancaster, Otoe, Saline27 min
Aug 31, 6:28 AM CDTSevere Thunderstorm WarningOAXCass, Gage, Johnson, Lancaster, Nemaha, Otoe and 1 more47 min
Aug 31, 6:43 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Lancaster, Pawnee, Saline32 min
Aug 31, 7:12 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Nemaha, Otoe, Pawnee and 1 more48 min
Aug 31, 7:58 AM CDTSevere Thunderstorm WarningOAXGage, Jefferson, Johnson, Nemaha, Pawnee, Richardson10 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.